Funnel Cloud, Blue Earth
- When
- July 5, 12:10 PM CST to 12:15 PM CST
- Where
- Blue Earth County, 9.9 mi W of Amboy
- Reported by
- Public
- Coordinates
- 43.876, -94.369
Thunderstorms developed late Monday morning across eastern Minnesota where an old boundary laid the night before. This weak boundary along with modest wind shear values allowed for a few thunderstorms to rotate and cause several funnel clouds to form.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed late Monday morning across eastern Minnesota where an old boundary laid the night before. This weak boundary along with modest wind shear values allowed for a few thunderstorms to rotate and cause several funnel clouds to form. None of the funnel clouds became tornadic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 12:06 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 106 PM CDT MON JUL 5 2010 .AVIATION... /18Z TAF ISSUANCE/ SHOWERS ACROSS THE EAST TWIN CITIES METRO THROUGH SOUTH CENTRAL MN ARE ON THE WESTERN/NORTHERN PERIPHERY OF A BROAD AREA OF LOW PRESSURE OVER SE MN. THE LOW IS MOVING SLOWLY NORTHEAST AND WILL BE MOVING ACROSS WEST CENTRAL WI THIS AFTERNOON. ALL OF THE TAFS SITES ARE IN AN UNSTABLE AIR MASS THIS AFTERNOON WITH KRWF THROUGH KMSP...KRNH AND KEAU HAVING A PRETTY GOOD CHANCE OF A SHOWER OR TWO MOVING THROUGH. HOWEVER...DUE TO THE RANDOM NATURE ATTM KEPT MOST CHANCES TO EITHER VCSH OR VCTS. A STRONG SHORT WAVE ENTERING WESTERN NE/KS WILL BE PASSING SOUTH OF US TONIGHT. THIS FEATURE WILL HELP DRIVE AN AREA OF SHOWERS AND PERHAPS SOME THUNDERSTORMS ACROSS SOUTHERN MN INTO WEST CENTRAL WI. SHORT TERM GUIDANCE FOCUSES MUCH OF THE ACTIVITY TO THE SOUTH OF KMSP WITH KEAU BEING MORE IN THE PATH. THEREFORE...INTRODUCED DEFINITE SHOWERS DURING THE EVENING FOR KEAU AND CARRIED THEM INTO THE OVERNIGHT HOURS. ANOTHER PROBLEM TONIGHT WILL BE FOG AND STRATUS CONCERNS. THIS WILL BE PRIMARILY FOR KRNH AND KEAU. INDICATED CONDITIONS LOWERING TOWARD DAYBREAK TO IFR OR LESS. KMSP...SCATTERED SHOWERS WILL BE AROUND THIS AFTERNOON AND TONIGHT BUT DUE TO THE RANDOM NATURE HAVE CONTINUED WITH VICINITY IN THE TAF. BETTER CHANCE THAT MORE ORGANIZED SHOWERS COULD MOVE THROUGH DURING THE EVENING BUT THESE MAY STAY JUST SOUTH OF THE AIRPORT. OTHERWISE...SOME MVFR FOG POSSIBLE TOWARD DAYBREAK. LIGHT AND VARIABLE WINDS INTO TUESDAY MORNING THEN BECOMING LIGHT NORTHERLY. && .UPDATE... /ISSUED 923 AM CDT MON JUL 5 2010/ MORNING ANALYSIS IS SHOWING A STATIONARY FRONT MEANDERING FROM WESTERN WI THROUGH CENTRAL IA. THE RUC INDICATES THAT ML MUCAPE IS INCREASING ALONG AND WEST OF THE FRONTAL BOUNDARY. THIS IS ESPECIALLY TRUE ACROSS THE TWIN CITIES WHERE A BIGGER WHOLE IN THE CLOUDINESS EXISTS. THE HRRR REFLECTIVITY PROGS ARE SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY EARLY THIS AFTERNOON ACROSS EAST CENTRAL THROUGH SOUTH CENTRAL MN AS WELL AS ACROSS WI. THEREFORE...ISSUED A MORNING UPDATED TO PUSH OUR POPS FURTHER WEST FOR THIS AFTERNOON AND COVER MUCH OF THE MN CWA. && .DISCUSSION... /ISSUED 217 AM CDT MON JUL 5 2010/ NOT MUCH OF ANY TYPE OF SFC TROUGH OR FRONTAL BOUNDARY ACROSS THE UPPER MIDWEST AS TEMPS AND HUMIDITY LEVELS REMAIN NEARLY UNIFORM ...WITH MAYBE THE EXCEPTION IN THE FAR NW CWA. BUT EVEN IN THIS AREA... DEW PTS REMAIN IN THE LOWER 60S. TRYING TO FIND ANY TYPE OF CONVERGENCE ZONE/AREA ASSOCIATED WITH SHRA/TSRA ACROSS FAR SE MN EARLY THIS MORNING. REGIONAL VWP INDICATED SW FLOW AT ARX...WITH NRN FLOW ACROSS EASTERN MN. HOWEVER...SOUTHERN IA HAS VWP WNDS AT 92H FROM THE E WHICH MEANS ANY SFC FEATURE ACROSS THE UPPER MIDWEST HAS MOVED OR DISSIPATED ACROSS N WIS OVERNIGHT. WITH THE EASTERN FLOW ACROSS S IA...ANOTHER BOUNDARY OR SFC LOW WILL LIKELY BE DEVELOPING OR FORMING IN A LARGE CONVECTIVE COMPLEX IN SE IA. THEREFORE...MORNING FORECAST IS HIGHLY DEPENDENT ON THIS SFC FEATURE ALONG WITH THE UPPER LEVEL FLOW WHICH WILL LIKELY KEEP THE BULK OF THE PRECIPITATION ACROSS WISCONSIN...OR MAYBE IN FAR SE MN DURING THE DAYTIME HRS. FORECAST CONFIDENCE REMAINS LOW IN THE SE 1/3 CWA DUE TO ANY TYPE OF SFC FEATURE THAT DEVELOPS FURTHER NW AND BRINGS MORE SHRA/TSRA INTO S MN THIS AFTN. THE NEXT WX FEATURE OF CONCERN IS ACROSS COLORADO...WITH A LARGE AREA OF HIGH PW VALUES SURGING NORTHWARD ACROSS THE SOUTHERN PLAINS. ALTHOUGH MODELS DUE HAVE SOME TIMING ISSUES WITH THIS WAVE AS IT MOVES E...THEN NE ACROSS THE MIDWEST LATER TODAY...AND INTO TONIGHT...CONSISTENCY WITH THE EC AND THE CURRENT NAM/WRF ON THIS WAVE REFLECTS SOME HIGHER POPS ACROSS THE SE 1/3 OF CWA OVERNIGHT. THE LARGE SCALE UPPER TROUGH THAT HAS BEEN CONSISTENT ACROSS WESTERN CANADA...AND THE NORTHERN ROCKIES FOR THE PAST WEEK OR TWO...MAY FINALLY MOVE EASTWARD AND ALLOW FOR A SIGNIFICANT SHRT WV/FRONTAL BOUNDARY TO MOVE ACROSS THE UPPER MIDWEST BY LATE WEDNESDAY/THURSDAY. TIMING REMAINS A CONCERN...BUT OVERALL TRENDS INDICATE AT LEAST SOME PRECIPITATION AS IT MOVES THROUGH...ALONG WITH DRIER WX BY THE END OF THE WEEK. THE OVERALL PATTERN BY THE WEEKEND LOOKS TO BE SEASONABLE WITH W/NW FLOW WITH DOES SOMETIMES PLAY HAVOC WITH SHRT WAVES MOVING SE ACROSS WESTERN CANADA...AND INTO THE NORTHERN U.S. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/RAH/JLT
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1005 AM CDT MON JUL 5 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1005 AM CDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THE MINNESOTA RIVER...DOWNSTREAM FROM NEW ULM THROUGH SAVAGE REMAINS NEAR OR ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. THE THREAT OF SEVERE THUNDERSTORMS THIS WEEK REMAINS LOW. THE MINNESOTA RIVER WILL REMAIN NEAR OR ABOVE FLOOD STAGE FROM NEAR NEW ULM...DOWNSTREAM TO SAVAGE THROUGH MIDWEEK. SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT MON JUL 5 2010
MNZ060>063-069-070-076>078-083>085-092-093-WIZ023-024-026-051730-
ANOKA-BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-PEPIN-PIERCE-RAMSEY-RICE-SCOTT-ST.
CROIX-STEELE-WASECA-WASHINGTON-
1149 AM CDT MON JUL 5 2010
AT 1130 AM...FUNNEL CLOUDS WERE REPORTED NEAR COTTAGE GROVE AND JUST
TO THE SOUTH OF NORTHFIELD. THE FUNNEL CLOUDS WERE OCCURRING IN A
BAND OF SHOWERS THAT STRETCHED FROM NEW RICHMOND WISCONSIN THROUGH
NORTHFIELD TO NEAR BLUE EARTH MINNESOTA.
THE SHOWERS ARE DRIFTING VERY SLOWLY TO THE WEST. MORE FUNNEL CLOUDS
WILL BE POSSIBLE WITH THE SHOWERS THIS AFTERNOON ACROSS WEST CENTRAL
WISCONSIN...EAST CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES
METRO...AND SOUTH CENTRAL AREAS OF MINNESOTA.
LAT...LON 4352 9423 4520 9322 4520 9218 4442 9215
4445 9241 4436 9244 4436 9254 4419 9256
4419 9304 4353 9306
TIME...MOT...LOC 1642Z 090DEG 8KT 4439 9319The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
5 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231747, 229856, 229853, 229854, 229855.